Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS San Diego, CA

November 30, 2007San Diego County, California

NWS San Diego, CA issued this flash flood warning at Nov 30, 2007, 9:05 PM PST for San Diego County, California. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2007, 9:05 PM PST (05:05 UTC)
Expired
Nov 30, 2007, 11:00 PM PST
In force
115 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 34 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 9:34 PM PSTFLASH FLOOD8 E Escondido, CAMUD OR ROCK SLIDE BLOCKING LANES ON SAN PASQUAL VALLEY ROAD NEAR BANDY CANYON ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2007-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2007-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 010509
FFWSGX
CAC073-010700-
/O.NEW.KSGX.FF.W.0008.071201T0505Z-071201T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 PM PST FRI NOV 30 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...RAMONA...POWAY...

* UNTIL 1100 PM PST

* AT 901 PM PST...RADAR AND REMOTE GAGES INDICATE RAINFALL CAPABLE   
  OF PRODUCING SIGNIFICANT DEBRIS FLOWS IS OCCURRING IN OR NEAR      
  THESE AREAS.

* LOCATIONS IN THE WARNING INCLUDE THE POOMACHA AND WITCH CREEK FIRE 
BURN AREAS. 

RAINFALL OF MORE THAN ONE QUARTER INCH PER HOUR IS POSSIBLE AS A 
NARROW BAND OF SHOWERS WITH MODERATE TO LOCALLY HEAVY RAINFALL MOVES 
NORTHEASTWARD AT 30 MPH ACROSS THIS AREA. MOST AREAS WILL EXPERIENCE 
15 MINUTES OF LESS OF THE HEAVIEST RAINFALL.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. ADDITIONAL 
RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

LAT...LON 3338 11685 3327 11677 3303 11662 3287 11680
      3299 11707 3316 11705 3342 11700
TIME...MOT...LOC 0459Z 180DEG 0KT 3323 11709 3253 11726

$$

MARTIN
1 follow-up statement
000 
WGUS76 KSGX 010623
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1018 PM PST FRI NOV 30 2007

CAC073-010700-
/O.CON.KSGX.FF.W.0008.000000T0000Z-071201T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
1018 PM PST FRI NOV 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM PST FOR
CENTRAL SAN DIEGO COUNTY...

NUMEROUS SHOWERS...SOME WITH MODERATE TO HEAVY RAINFALL...CONTINUE 
ACROSS THE POOMACHA AND WITCH CREEK FIRE BURN AREAS. ADDITIONAL 
RAINFALL AMOUNTS OF AROUND ONE QUARTER INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 11 PM.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH 
THESE SHOWERS. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND 
KILL PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3338 11685 3327 11677 3303 11662 3287 11680
      3299 11707 3316 11705 3342 11700
TIME...MOT...LOC 0618Z 180DEG 0KT 3323 11709 3253 11726

$$

MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 2:00 PM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 2:00 PM PST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST FRI NOV 30 2007

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL BRING SHOWERS THROUGH THE
EVENING THEN TAPER OFF OVERNIGHT. A FEW SHOWERS WILL LINGER SATURDAY
MORNING. IT WILL BECOME COOLER AND DRIER SATURDAY WITH WINDS IN THE
MOUNTAINS AND DESERTS. A WARMING AND DRYING TREND BEGINS SUNDAY AND
CONTINUES THROUGH MIDWEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SHOWERS WILL CONTINUE AND SOME OF THEM WILL BE MODERATE OR BRIEFLY
HEAVY AND VERY ISOLATED THUNDERSTORMS ARE POSSIBLE. MOST AREAS ARE
HANDLING IT WELL...WITH ONLY MINOR FLOODING ISSUES. THE BIG CONCERN
IS IN THE BURN AREAS FOR FLASH FLOODING AND DEBRIS (ASH) FLOWS. THE
SHOWERS WILL CONTINUE PRETTY MUCH AS IS THROUGH THE EVENING...BUT WE
THINK THE SHOWERS WILL TAPER OFF A GREAT DEAL OVERNIGHT. THE WARM
SOUTHERLY FLOW WILL BE REPLACED BY A COLD FRONT THAT MOVES DOWN THE
COAST TONIGHT. SNOW WILL FALL ONLY ABOVE THE SKI RESORT ELEVATIONS.
THE COLD FRONT WILL PUSH THE DEEP MOISTURE EASTWARD AND BRING IN
COLD AIR AND WINDS. AS THE ATMOSPHERE RAPIDLY DRIES OUT SAT THERE
MAY BE ONLY A FEW ISLAND EFFECT BANDS OF SHOWERS LINGERING SAT
MORNING. THE WINDS WILL INCREASE OVERNIGHT AND PEAK SAT MORNING
THROUGH AFTERNOON MAINLY IN THE MTNS AND DESERTS. A FEW GUSTS COULD
REACH 50 MPH...BUT MOST WINDS WILL BE LIGHTER. SAT AFTERNOON WILL BE
PARTLY CLOUDY WEST OF THE MTNS WITH PROBABLY MOST CLOUDS IN FAR
INLAND AREAS BANKED UP AGAINST THE FOOTHILLS. THE COAST...MTNS AND
DESERT WILL CLEAR BETTER. WARMER AND DRIER WEATHER IS COMING
SUN...THEN SOME WEAK OFFSHORE FLOW MON AND TUE. TEMPS MON AND TUE
WILL BE MUCH HIGHER THAN NORMAL...BUT WITH COOL NIGHTS. THE FAIR
WEATHER WILL CONTINUE MOST OF NEXT WEEK...BUT THERE ARE HINTS THAT A
LITTLE RAIN COULD REACH SOCAL NEXT FRI.

&&

.AVIATION...
302100Z...UPPER LEVEL LOW TO THE SOUTHWEST CONTINUES TO MOVE SLOWLY
TO THE NORTHEAST AND WILL BE PASSING THROUGH THE AREA LATER TONIGHT.
SUBTROPICAL MOISTURE AHEAD OF THIS LOW WILL CONTINUE TO BRING
MULTIPLE LAYERS OF BROKEN TO OVERCAST STRATOCU WITH BASES RANGING
BETWEEN 1000 FEET MSL TO 6000 FEET MSL. LOCALLY LOWER BROKEN LAYERS
TO 600 FEET MSL. TOPS AT OR ABOVE FL160. VISIBILITIES MOSTLY 3 TO 5
MILES IN LIGHT RAIN WITH AREAS OF 1 TO 2 MILES IN MODERATE TO HEAVY
RAIN. EMBEDDED THUNDERSTORMS ARE POSSIBLE INTO THE EVENING AS WELL.
MOISTURE SHOULD DIMINISH BETWEEN MIDNIGHT AND SUNRISE ON SATURDAY.
MOISTURE SHOULD REMAIN THROUGH SATURDAY WITH LITTLE OR NO BREAK
UP EXPECTED AT LEAST WEST OF THE MOUNTAINS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
ASSORTED SHORT FUSED FLASH FLOOD WARNINGS FOR BURN AREAS...SEE
LAXFFWSGX AND LAXFFSSGX.
FLOOD ADVISORY FOR MOST OF SOUTHERN CALIFORNIA...SEE LAXFLSSGX.
FLASH FLOOD WATCH FOR BURN AREAS...SEE LAXFFASGX.
SMALL CRAFT ADVISORY FOR COASTAL WATERS...SEE LAXCWFSGX.
HIGH RIP CURRENT RISK...SEE LAXSRFSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Nov 30, 6:30 PM PST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 PM PST FRI NOV 30 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 PM PST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY AND TONIGHT.

RAIN WILL CONTINUE THROUGH TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT
FOR BURN AREAS UNTIL 4 AM PST SATURDAY. SEE LAXFFASGX FOR DETAILS.

ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES.
SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY.

LOCAL STRONG GUSTY WEST WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS
SATURDAY.

WEAK OFFSHORE FLOW WILL BRING MUCH DRIER WEATHER MID WEEK WHICH WILL
INCREASE THE FIRE WEATHER HAZARD.

ABOVE NORMAL SURF WILL CAUSE A HIGH RIP CURRENT RISK AT THE BEACHES
SATURDAY AND SUNDAY. SEE LAXSRFSGX FOR DETAILS.

LARGE SWELL WILL LIKELY BRING HIGH SURF TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTERS ARE
ACTIVATED TONIGHT.

In the hours before

Local storm report, Nov 30, 3:27 PM PST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
327 PM PST FRI NOV 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      3 SSW ESCONDIDO         33.10N 117.09W
11/30/2007                   SAN DIEGO          CA   COUNTY OFFICIAL

            DEBRIS CLOSED DEL DIOS HWY. ESTIMATED TIME.

&&

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:53 PM PSTFlash Flood WarningSGXSan Diego4 hr
Nov 30, 11:10 PM PSTFlash Flood WarningSGXSan Diego2 hr
Dec 1, 12:48 AM PSTFlash Flood WarningSGXSan Diego117 min
Dec 1, 8:40 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego12 hr
Dec 1, 1:39 PM PSTHigh Surf AdvisorySGXSan Diego6 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.